Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 254, NWS Mobile, AL

August 6, 2003Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 6, 2003, 7:48 PM CDT for Mobile County, Alabama. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2003, 7:48 PM CDT (00:48 UTC)
Expired
Aug 6, 2003, 8:45 PM CDT
In force
57 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Mobile County, AL

The radar

The Mobile radar (KMOB), 6 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 7:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2003-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2003-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1130 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

472 
WUUS54 KMOB 070048
SVRMOB
ALC097-070145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
748 PM CDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 845 PM CDT

* AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF TANNER WILLIAMS...MOVING SOUTH
  AT 5 TO 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEVEN HILLS...MOBILE AIRPORT BY 820 PM CDT
  COTTAGE HILL PARK BY 835 PM CDT
  DEES...HUTCHENS ELEMENTARY SCHOOL BY 845 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3081 8827 3077 8843 3052 8840 3057 8812

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:50 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 6, 2:50 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
245 PM CDT WED AUG  6 2003

SUBTROPICAL RIDGE ACROSS NORTHCENTRAL GULF FROM THE ATLANTIC WILL
MOVE SLOWLY SOUTH AS TROF/WEAK COLD FRONT MOVES INTO THE SOUTHEAST
UNITED STATES. THIS WILL LIKELY HAPPEN THURSDAY AFTERNOON OR
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE...BUT
MOST OF THURSDAY LATE NIGHT INTO SATURDAY IS EXPECTED TO BE DRY
WITH THE EXCEPTION OF A CHANCE OF ISOLATED OR SCATTERED AFTERNOON
STORMS FRIDAY...IF THE NORTHERLY WINDS WILL ALLOW A SEA BREEZE TO
EASE INLAND A BIT. PRECIPITABLE WATER VALUES REMAIN 2 INCHES OR
MORE INTO THURSDAY THEN DROP WITH THE NORTHERLY FLOW.

EXTENDED...BY SUNDAY THE FRONT HAS DISSIPATED LEAVING A WEAK
WIND FIELD WITH MOISTURE ON THE RETURN. SCATTERED SHOWERS AND
THUNDERSTORMS BACK IN THE FORECAST THROUGH THE EXTENDED AS SERIES OF
SHORT WAVES RESUME THEIR DROP THROUGH LONG WAVE THROUGH PATTERN . MRF
MOVES A CLOSED LOW TO SOUTHERN ARKANSAS EARLY IN THE WEEK...BUT
WILL WAIT TO SEE IF THAT CONTINUES IN LATER RUNS.

MARINE...NOT EXPECTING ANY WINDS TO CAUTION LEVELS BUT MAY SEE SOME
WINDS TO 15 KNOTS JUST AHEAD OF AND BEHIND WIND SHIFT. WIND
SHIFT SHOULD BE RATHER GRADUAL THROUGH THE LATE AFTERNOON INTO
THURSDAY NIGHT.

FIRE...DRIER SURFACE HUMIDITY BY FRIDAY AFTERNOON BUT STILL ABOVE
ANY WATCH/WARNING THRESHOLDS...WINDS ON FRIDAY WILL CREAT HIGHER
DISPERSIONS THEN WE HAVE HAD FOR A WHILE.

.PRELIMINARY TEMPS / POPS...

MOBILE     75 89 73 93 / 40 40 20 10
PENSACOLA  76 90 75 92 / 40 40 20 20
DESTIN     78 89 77 90 / 40 40 20 20
EVERGREEN  70 89 71 91 / 40 40 20 10
WAYNESBORO 70 90 70 93 / 40 30 10 10
CAMDEN     70 89 71 91 / 40 40 20 10

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

11/
Hazardous weather outlook, Aug 6, 5:58 AM CDT, 13 hours 50 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-061700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
558 AM CDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

ANOTHER IN A SERIES OF PASSING UPPER LEVEL DISTURBANCES TO THE
NORTH...COMBINED WITH A DEEPLY MOIST AND UNSTABLE ATMOSPHERE...WILL
LEAD TO THE CONTINUED DEVELOPMENT OF SCATTERED TO LOCALLY NUMEROUS
THUNDERSTORMS ACROSS THE REGION TODAY...PARTICULARLY ACROSS INTERIOR
SOUTHWEST ALABAMA AND MUCH OF SOUTHEAST MISSISSIPPI.

WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED A FEW STORMS COULD
PRODUCE DAMAGING WINDS AND LARGE HAIL. THE STORM PREDICTION CENTER
IN NORMAN OKLAHOMA HAS ISSUED A SLIGHT RISK FOR SEVERE
THUNDERSTORMS...MAINLY NORTH AND WEST OF A LINE FROM MCLAIN IN
SOUTHEAST MISSISSIPPI TO CAMDEN IN SOUTHWEST ALABAMA

STRONG STORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES WHICH COULD
RESULT IN SOME POWER OUTAGES AND DANGERS TO THOSE IN OUTDOOR
ACTIVITIES.  THE STRONGER STORMS WILL ALSO PRODUCE HEAVY RAINS
TOTALING NEAR 2 INCHES.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

SCATTERED THUNDERSTORMS WILL REMAIN A GOOD POSSIBILITY ACROSS THE
REGION THROUGH THURSDAY. A WEAKENING COLD FRONT IS EXPECTED TO MOVE
SOUTH OF THE COAST LATE THURSDAY INTO FRIDAY THEN DISSIPATE OVER THE
ADJACENT GULF WATERS. DRY AIR IN THE MIDLEVELS OF THE ATMOSPHERE
WILL RESULT IN DIMINISHED COVERAGES OF THUNDERSTORMS OVER THE INLAND
AREAS BY FRIDAY...CONTINUING THROUGH EARLY NEXT WEEK.

OTHERWISE...NO SIGNIFICANT HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION IS NOT EXPECTED TO BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY AND TONIGHT.

In the hours before

Special weather statement, Aug 6, 6:05 PM CDT, 1 hour 43 minutes before
ALZ062-064-062330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
605 PM CDT WED AUG 6 2003

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER BALDWIN COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS FROM NEAR STOCKTON TO JUST OF BAY MINETTE...AND MOVING
SOUTHEAST AT 25 MPH.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...BAY MINETTE...
WHITEHOUSE FORKS...DOUGLASVILLE...STAPLETON...STEELWOOD...
GATESWOOD...LOXLEY AND ROSINTON THROUGH 630 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40
MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE LIMBS
OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES COULD RESULT IN SOME POWER OUTAGES.
LOCALIZED HEAVY RAIN WILL LIKELY RESULT IN THE BRIEF PONDING OF
WATER ACROSS LOW LYING...FLOOD PRONE AREAS.
Special weather statement, Aug 6, 6:33 PM CDT, 1 hour 15 minutes before
ALZ061-063-070000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
633 PM CDT WED AUG 6 2003

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER MOBILE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS FROM NEAR SEMMES TO NEAR PRICHARD...AND MOVING SOUTH
AT 15 MPH.

THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND...SEMMES...
PRICHARD... AND MOBILE THROUGH 700 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS AT THIS TIME...THESE STORMS COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES COULD RESULT IN
SOME POWER OUTAGES...AND HEAVY RAIN WILL RESULT IN THE BRIEF PONDING
OF WATER ACROSS LOW LYING...FLOOD PRONE AREAS.
Special weather statement, Aug 6, 6:42 PM CDT, 1 hour 6 minutes before
MSZ067-070030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
642 PM CDT WED AUG 6 2003

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER WAYNE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS FROM NEAR GRETNA TO NEAR WHISTLER...AND MOVING SOUTH
AT 25 MPH.

THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND...
WOODWARDS...WAYNESBORO...STRENGTHFORD...DENHAM AND WINCHESTER
THROUGH 730 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS AT THIS TIME...THESE STORMS COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES COULD RESULT IN
SOME POWER OUTAGES...AND HEAVY RAIN WILL RESULT IN THE BRIEF PONDING
OF WATER ACROSS LOW LYING...FLOOD PRONE AREAS.
Special weather statement, Aug 6, 7:04 PM CDT, 44 minutes before
ALZ061-063-070100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
704 PM CDT WED AUG 6 2003

...STRONG THUNDERSTORMS CONTINUE OVER MOBILE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM 3 MILES NORTHWEST OF BIG CREEK LAKE TO NEAR LADD
STADIUM...AND MOVING SOUTH AT 15 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...MOBILE...
TILLMANS CORNER...THEODORE AND ST ELMO THROUGH 800 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.
Special weather statement, Aug 6, 7:15 PM CDT, 33 minutes before
ALZ052-070100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
715 PM CDT WED AUG 6 2003

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER WASHINGTON COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS FROM 3 MILES NORTHEAST OF TIBBIE TO FRUITDALE...AND
MOVING SOUTH AT 15 MPH.

THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND...FRUITDALE...
ESCATAWPA...SEABOARD...VINEGAR BEND AND TOPTON THROUGH 800 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.
Special weather statement, Aug 6, 7:41 PM CDT, 7 minutes before
MSZ076-070115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
741 PM CDT WED AUG 6 2003

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER GREENE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS FROM NEAR NEELY TO 8 MILES NORTHWEST OF ROUNSAVILLE...
AND MOVING SOUTH AT 35 MPH.

THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND...
LEAKESVILLE...ROUNSAVILLE AND PISGAH THROUGH 815 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:58 PM CDTSpecial Marine WarningMOB92 min
Aug 6, 8:58 PM CDTSpecial Marine WarningMOB92 min
Aug 7, 1:29 PM CDTSpecial Marine WarningMOB61 min
Aug 7, 2:30 PM CDTSpecial Marine WarningMOB60 min
Aug 7, 3:30 PM CDTSpecial Marine WarningMOB60 min
Aug 7, 4:35 PM CDTSpecial Marine WarningMOB55 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.